Tennessee, 2008

Damaging Wind in Tennessee, July 6, 2008

July 6, 2008 · NWS MRX · 1 event in 1 county or zone

Convection developed after midnight in limited fashion across the Tennessee Valley producing wet microburst driven wind and flash flooding from stationary movement of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed after midnight in limited fashion across the Tennessee Valley producing wet microburst driven wind and flash flooding from stationary movement of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 2:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 2:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT SUN JUL 6 2008

.SHORT TERM (TODAY AND TONIGHT)...SURFACE FRONTAL BOUNDARY LOSES
IDENTITY ACROSS CUMBERLAND PLATEAU THROUGH PERIOD. UPPER TROUGH WILL
MOVE ESE INTO THE AREA TODAY AND TONIGHT. THUNDERSTORM CHANCE CONTINUES
UNTIL TROUGH AXIS MOVES INTO THE MNTS TONIGHT. DRY AIR SWINGING THROUGH
THE TROUGH BEGINNING TO WRAP INTO THE AREA. A FEW DOWNDRAFTS MAY BE
ENHANCED BY EVAPORATION BUT SHOULD STAY BELOW SEVERE LIMITS. TEMPS NEAR
CLIMO.

.LONG TERM (MONDAY THROUGH SATURDAY)...OVERALL...MADE LITTLE CHANGE
TO THE EXTENDED.  A FEW SHOWERS/THUNDERSTORMS MAY LINGER OVER THE
REGION ON MONDAY...MAINLY NORTH AND EAST LOCATIONS...AS AN UPPER
TROUGH EXITS THE AREA.  MODELS BRING IN A SURFACE BOUNDARY AROUND
THE TUESDAY/WEDNESDAY TIME FRAME.  MODEL HAVE BEEN IN POOR AGREEMENT
WITH TIMING AND SOUTHERN PROGRESSION OF THE BOUNDARY SO CONFIDENCE
LOW ON DETAILS...BUT HAVE KEPT BEST CHANCE OF PRECIP ON WEDNESDAY.
BOUNDARY REMAINS IN THE REGION THURSDAY WITH A WEAK WAVE TRACKING
ALONG IT.  WILL SEE CONTINUED UNSETTLED CONDITIONS THROUGH THE REST
OF THE EXTENDED AS A COUPLE OF WEAK SHORT WAVES MOVE THROUGH THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  68  93  70  91 /  30  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  87  66  91  69  89 /  20  20  10  10  20
OAK RIDGE, TN                       86  66  93  69  90 /  20  10  10  10  20
TRI CITIES AIRPORT, TN              84  63  88  64  88 /  30  20  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/MJB
Hazardous weather outlook, Jul 6, 4:15 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT SUN JUL 6 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT SUN JUL 6 2008 /415 AM CDT SUN JUL 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS THE AREA.
A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO 40
MPH. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 10:32 PM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EDT SAT JUL 5 2008

NCZ060-061-060430-
CHEROKEE-CLAY-
1132 PM EDT SAT JUL 5 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE AND CLAY
COUNTIES...

AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MURPHY...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 6, 12:27 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 AM EDT SUN JUL 6 2008

TNZ099>102-060630-
BRADLEY-EAST POLK-HAMILTON-WEST POLK-
127 AM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BRADLEY...HAMILTON AND POLK
COUNTIES...

AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS NEAR CLEVELAND...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS OF RAIN WILL ALSO ACCOMPANY THESE STORMS. LOCALIZED
SMALL STREAM AND URBAN FLOODING IS POSSIBLE.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 6, 4:30 AM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -83.420

Numerous trees were reported down across the southern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122724.